A 62 year old man with ischemic cardiomyopathy (EF 35%) and CKD (baseline Cr ~3 mg/dl) had a witnessed out-of-hospital cardiac arrest. EMS arrived within 3 minutes. He received CPR and was shocked out of ventricular fibrillation (VF). He was intubated and therapeutic hypothermia was initiated in the field. He was admitted to the CCU, where therapeutic hypothermia was continued for 24 hours. He received aggressive KCl repletion for hypokalemia (see graph below) and supraventricular arrhythmias. On the second hospital day the patient was rewarmed, developed severe DIC (INR 10), worsening shock requiring 3 pressors, and renal was consulted for hyperkalemia and oliguric AKI on CKD.
Clinical pearls: Hypokalemia is a frequent complication of hypothermia for two major reasons:
1) cold diuresis, which is believed to result from peripheral vasoconstriction, increased venous return, and increased ANP;
2) catecholamine-induced shift of KCl into cells.
Interestingly, the latter seems to depend on the type of protocol used to induce hypothermia. Core cooling increases norephinephrine but not epinephrine, and therefore does not cause a shift of K into cells. In contrast, external cooling (which was used in this case, with the application of cooling pads) increases epinephrine disproportionately to norepinephrine. The B2 agonist actions of epinephrine cause a shift of K into cells. It is therefore critically important to avoid KCl repletion during rewarming due to the risk of rebound hyperkalemia, particularly in oliguric patients such as this one who are unable to deal with the excess potassium load once it moves back out of the cells during rewarming.
Posted by David Leaf